Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 144, NWS Midland/Odessa, TX

June 16, 2018Andrews County, Loving County, Winkler County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2018, 4:12 PM CDT for Andrews County, Loving County, Winkler County, Texas; Lea County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 4:12 PM CDT (21:12 UTC)
Expired
Jun 16, 2018, 5:15 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Lea County, NM, Andrews County, TX, Loving County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WUUS54 KMAF 162112
SVRMAF
NMC025-TXC003-301-495-162215-
/O.NEW.KMAF.SV.W.0144.180616T2112Z-180616T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
412 PM CDT SAT JUN 16 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lea County in southeastern New Mexico...
  Southwestern Andrews County in western Texas...
  Northwestern Winkler County in western Texas...
  Northeastern Loving County in western Texas...

* Until 515 PM CDT/415 PM MDT/.

* At 412 PM CDT/312 PM MDT/, a severe thunderstorm was located 15
  miles southwest of Jal, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Jal, Jal Airport and Bennett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3178 10334 3196 10354 3243 10319 3220 10287
TIME...MOT...LOC 2112Z 214DEG 27KT 3195 10337 

HAIL...1.00IN
WIND...70MPH
 
$$

80
1 follow-up statement
210 
WWUS54 KMAF 162141
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
441 PM CDT SAT JUN 16 2018

NMC025-TXC003-301-495-162215-
/O.CON.KMAF.SV.W.0144.000000T0000Z-180616T2215Z/
Lea NM-Andrews TX-Winkler TX-Loving TX-
441 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT/415 PM MDT/ FOR SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS...
NORTHWESTERN WINKLER AND NORTHEASTERN LOVING COUNTIES...

At 441 PM CDT/341 PM MDT/, a severe thunderstorm was located 9 miles
northwest of Kermit, moving northeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Jal, Jal Airport and Bennett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3178 10334 3200 10341 3243 10319 3220 10287
TIME...MOT...LOC 2141Z 229DEG 16KT 3195 10321 

HAIL...1.00IN
WIND...70MPH
 
$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:13 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 16, 2:13 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
213 PM CDT Sat Jun 16 2018

.DISCUSSION...
Unsettled weather has arrived as moisture from the remains of
what was tropical system "Bud" impact west Texas and southeast
New Mexico. Anomalous amounts of moisture (2 to 3 standard
deviations above normal) from this system is getting drawn
northeastward via a deep southern stream upper level trough moving
across the southwest United States. The leading edge of the
showers and thunderstorms is currently impacting the southeast
New Mexico plains south to the upper Trans Pecos region of west
Texas. A few storms could become strong to severe through early
this evening with cape values of 1000 to 3000 j/kg combined with
0-6 kilometer shear values of 20 to 30 knots.

The biggest concern is the potential for heavy rainfall and flash
flooding tonight as moisture and lift reach a maximum along and
west of a Lamesa, Midland, Odessa, Fort Stockton line. The nam
guidance looks reasonable in this synoptic situation and has been
very consistent the last several runs generating 1 to 2 inches of
rainfall with locally 3 inch amounts. In addition the heavy rain
axis is now progged to extended a bit further north and east on
the 12z Saturday cycle guidance to now include areas further
northeast from the original Flash Flood Watch to include the
western and central Permian Basin of west Texas. Will go ahead and
extend the Flash Flood Watch tonight for the western and central
Permian Basin, Trans Pecos and Big Bend region of west Texas as
well as southern Lea county New Mexico.

Precipitation chances will continue but decrease Sunday through
the middle of next week and beyond as the remains of Bud will
have moved away but tropical moisture and some instability will
linger on the back side of this system. Went lower than superblend
on pops with confidence low due to model discrepancy concerning
the potential approach/track of more tropical systems/moisture
from the Gulf of Mexico and potential systems tracking southeast
into the forecast area in a northwest flow aloft regime.

Look for cooler and more normal high temperatures the next several
days in this moist, tropical regime.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  92  73  92 /  30  30  20  30
Carlsbad                       68  90  67  95 /  50  20  10  10
Dryden                         74  94  74  93 /  40  30  20  30
Fort Stockton                  70  88  70  92 /  90  40  20  30
Guadalupe Pass                 63  84  66  90 /  50  10  10  10
Hobbs                          67  86  66  91 /  80  20  20  20
Marfa                          63  82  61  87 /  80  30  30  40
Midland Intl Airport           72  89  72  93 /  60  30  20  30
Odessa                         72  89  72  92 /  70  30  20  30
Wink                           71  90  70  95 /  90  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 4 PM MDT this afternoon through Sunday
     morning for Central Lea County-Southern Lea County.

TX...Flash Flood Watch from 5 PM CDT this afternoon through Sunday
     morning for Andrews-Big Bend Area-Crane-Davis/Apache
     Mountains Area-Dawson-Ector-Gaines-Loving-Marfa Plateau-
     Martin-Midland-Pecos-Presidio Valley-Reeves County and
     Upper Trans Pecos-Ward-Winkler.

&&

67/12
Hazardous weather outlook, Jun 16, 1:19 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Sat Jun 16 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
119 PM CDT Sat Jun 16 2018 /1219 PM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible this afternoon and evening, mainly
over southeast New Mexico and south through the Davis Mountains.
Some storms could be strong to severe, potentially producing strong
winds, heavy rainfall, frequent lightning, and perhaps nickel to
quarter sized hail.

Thunderstorms will increase tonight with heavy rainfall and flash
flooding being the main concerns, in addition to gusty winds.
Elevated flows, if not flooding, will also be possible along the Rio
Grande.  Locations from near Presidio and western areas of the Big
Bend region, northward through the Davis Mountains, upper Trans
Pecos and southeast New Mexico, and eastward across the central and
northwestern Permian Basin could see 1-2 inches of rainfall, with
locally higher amounts around 3 inches.  A Flash Flood Watch is in
effect for the above mentioned areas from late this afternoon until
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue Sunday and Sunday night, with the
best chances shifting farther east into the Permian Basin and Lower
Trans Pecos.  Heavy rainfall and localized flash flooding will
continue to be a concern with any thunderstorm.  There could also be
flooding along the Rio Grande due to runoff from heavy rainfall, or
influx of water from the Rio Conchos.

There will be more chances of thunderstorms next week, with heavy
rainfall being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 16, 1:42 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
142 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND GST     4 SSW CARLSBAD          32.35N 104.26W
06/16/2018  M64 MPH          Eddy               NM   ASOS

&&

MATT.SALERNO
Local storm report, Jun 16, 1:45 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
145 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND GST     3 SSW CARLSBAD          32.36N 104.26W
06/16/2018  M53 MPH          Eddy               NM   TRAINED SPOTTER

            READING FROM LOCAL OBSERVER.

&&

MATT.SALERNO
Local storm report, Jun 16, 1:48 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
148 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND GST     4 SSW CARLSBAD          32.35N 104.26W
06/16/2018  M74.00 MPH       Eddy               NM   ASOS

&&

MATT.SALERNO
Special weather statement, Jun 16, 2:06 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
206 PM CDT SAT JUN 16 2018

NMZ028-034-TXZ058-059-067-162000-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-Ward TX-
206 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...NORTHEASTERN
CULBERSON AND LOVING COUNTIES UNTIL 300 PM CDT/200 PM MDT/...

At 205 PM CDT/105 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Malaga to
6 miles west of Pecos. Movement was northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Pecos, Mentone, Barstow, Red Bluff Reservoir, Orla, Pecos Municipal
Airport, Slash Ranch and Red Bluff.

This includes Interstate 20 between mile markers 29 and 46, and
between mile markers 49 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3226 10367 3167 10332 3165 10333 3165 10331
      3151 10323 3129 10365 3208 10410
TIME...MOT...LOC 1905Z 211DEG 7KT 3210 10403 3144 10360

67
Special weather statement, Jun 16, 3:00 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
200 PM MDT SAT JUN 16 2018

NMZ028-029-033-162045-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
200 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 245 PM MDT...

At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles south of Caprock to 7 miles south of
Maljamar. Movement was north at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lovington, Caprock and Maljamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3279 10329 3270 10382 3297 10392 3297 10376
      3340 10377 3340 10372 3357 10372 3357 10370
TIME...MOT...LOC 2000Z 193DEG 39KT 3305 10385 3276 10372

67
Special weather statement, Jun 16, 3:05 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT SAT JUN 16 2018

NMZ028-034-TXZ058>060-067-162100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX-
305 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...WESTERN WINKLER AND
LOVING COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 304 PM CDT/204 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles north of Red Bluff
Reservoir to 13 miles northeast of Mentone to near Toyah. Movement
was northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kermit, Jal, Wink, Mentone, Red Bluff Reservoir, Orla, Bennett, Slash
Ranch, Red Bluff and Winkler County Airport.

This includes Interstate 20 between mile markers 24 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3238 10329 3178 10297 3128 10375 3210 10403
TIME...MOT...LOC 2004Z 206DEG 16KT 3210 10394 3186 10347 3132 10374

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:38 AM CDTFlash Flood WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 5 more31 hr
Jun 16, 2:06 PM CDTSpecial Weather StatementMAFLoving54 min
Jun 16, 3:05 PM CDTSpecial Weather StatementMAFLoving, Reeves, Winkler55 min
Jun 16, 3:22 PM CDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler53 min
Jun 16, 3:37 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward3 hr
Jun 16, 4:40 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Loving, Pecos, Reeves and 2 more2 hr
Jun 16, 4:59 PM CDTSpecial Weather StatementMAFWard, Winkler46 min
Jun 16, 5:33 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler42 min
Jun 16, 5:39 PM CDTSpecial Weather StatementMAFWard36 min
Jun 16, 5:42 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward48 min
Jun 16, 6:31 PM CDTSpecial Weather StatementMAFWard59 min
Jun 16, 6:41 PM CDTFlash Flood WarningMAFPecos, Reeves, Ward3 hr
Jun 16, 1:01 PM CDTSevere Thunderstorm WarningMAFEddy59 min
Jun 16, 1:16 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Jun 16, 1:25 PM CDTSpecial Weather StatementMAFEddy50 min
Jun 16, 1:37 PM CDTSevere Thunderstorm WarningMAFEddy53 min
Jun 16, 2:01 PM CDTSevere Thunderstorm WarningMAFEddy, Lea59 min
Jun 16, 2:24 PM CDTSevere Thunderstorm WarningMAFEddy, Lea66 min
Jun 16, 3:00 PM CDTSpecial Weather StatementMAFLea45 min
Jun 16, 3:43 PM CDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jun 16, 4:17 PM CDTSpecial Weather StatementMAFLea73 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.